ABERDEEN PROVING GROUND, Md. – The Army Public Health Center issued a Public Health Alert Sept. 10 warning Soldiers and family members who do not currently use tobacco products to avoid all e-cigarette and vaping products, particularly those sold off the street or modified to add any substances not intended by the manufacturer.
The warning follows reports of more than 450 possible cases of severe lung illness associated with e-cigarette products sold in multiple states where Army installations are located. The Centers for Disease Control and Prevention have confirmed at least six deaths associated with e-cigs or vaping.
Many patients have reported using e-cigarettes containing cannabinoid products such as tetrahydrocannabinol or cannabidiol, also known as THC or CBD respectively, said Dr. Amy Millikan Bell, APHC medical advisor. Symptoms appear over the course of a few days to several weeks and include cough, shortness of breath or chest pain; in addition to, nausea, vomiting and diarrhea; and fatigue, fever or weight loss.
“Pulmonary infections do not appear to be causing the symptoms, which have generally not improved with antibiotic treatment alone, according to physicians treating the affected individuals,” said Millikan Bell. “The recent multi-state outbreak of severe lung illness associated with e-cigarette use has raised the level of concern across the country. When otherwise healthy youth and young adults experience severe illness resulting in hospitalization and, in some cases, death, it’s important to remain cautious until exact causes are identified.”
Army Public Health Center experts warn that buying vaping products or e-cigarettes over-the-counter still poses a serious risk.
“Until an exact cause of the outbreak is identified, the CDC recommends individuals consider not using any e-cigarette products,” recommended Dr. Marc A. Williams, a toxicologist and an e-cigarette and vaping expert in APHC’s Toxicology Directorate. “This recent outbreak has elevated concern.”
Although using e-cigarettes or vaping devices has been thought of as safer than smoking, Williams cautions there is considerable uncertainty due to the complex mixture of chemicals in vaping aerosols. Many of these ingredients are not intended to be inhaled into the lungs, where adverse health effects are likely to start.
“There is a lack of quality control standards in the safe manufacture of these devices and products, which should make us all deeply skeptical or at least questioning the general safety of these devices,” Williams said.
Both the CDC warning and Army Public Health alert also caution against using e-cigarettes or vaping in ways that are not intended by the makers, like dripping or dabbing. Dripping is when users drop e-cigarette solvents onto the hot coils of the e-cigarette, resulting in more concentrated compounds, said Corey Fitzgerald, an APHC public health social worker. Dabbing is when substances containing high levels of THC or CBD are superheated in the device. Adult smokers who are attempting to quit by using e-cigarettes should consult their healthcare provider for consideration of evidence-based alternative methods.
“If you use e-cigarette or vaping products, monitor yourself for respiratory or gastrointestinal symptoms and seek prompt medical attention if you experience the irritations described above or any other conditions that are abnormal,” said Millikan Bell.
Williams said vaping is found to be detrimental to performance, readiness, resilience and personal health in military personnel.
“It should be considered a myth that vaping is less harmful than conventional cigarette smoking,” he further stated. “Army researchers have discovered that vaping might be associated with anxiety, increased blood pressure and seizures. In efforts to protect the force and strengthen Army readiness and resilience, vaping or e-cigarettes should be highly discouraged at this time.”
For more information about vaping risks, visit phc.amedd.army.mil/topics/healthyliving/tfl/Pages/Vaping.aspx.